Home | | Medical Surgical Nursing | Hypoparathyroidism - Management of Patients With Parathyroid Disorders

Chapter: Medical Surgical Nursing: Assessment and Management of Patients With Endocrine Disorders

| Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail |

Hypoparathyroidism - Management of Patients With Parathyroid Disorders

The most common cause of hypoparathyroidism is inadequate secretion of parathyroid hormone after interruption of the blood supply or surgical removal of parathyroid gland tissue during thy-roidectomy, parathyroidectomy, or radical neck dissection.

HYPOPARATHYROIDISM

The most common cause of hypoparathyroidism is inadequate secretion of parathyroid hormone after interruption of the blood supply or surgical removal of parathyroid gland tissue during thy-roidectomy, parathyroidectomy, or radical neck dissection. Atro-phy of the parathyroid glands of unknown cause is a less common cause of hypoparathyroidism.

Pathophysiology

Symptoms of hypoparathyroidism are caused by a deficiency of parathormone that results in elevated blood phosphate (hyper-phosphatemia) and decreased blood calcium (hypocalcemia) lev-els. In the absence of parathormone, there is decreased intestinal absorption of dietary calcium and decreased resorption of cal-cium from bone and through the renal tubules. Decreased renal excretion of phosphate causes hypophosphaturia, and low serum calcium levels result in hypocalciuria.

Clinical Manifestations

Hypocalcemia causes irritability of the neuromuscular system and contributes to the chief symptom of hypoparathyroidism—tetany. Tetany is a general muscle hypertonia, with tremor and spasmodic or uncoordinated contractions occurring with or without efforts to make voluntary movements. Symptoms of latent tetany are numbness, tingling, and cramps in the extremities, and the patient complains of stiffness in the hands and feet. 

In overt tetany, the signs include bronchospasm, laryngeal spasm, carpopedal spasm (flexion of the elbows and wrists and extension of the carpopha-langeal joints), dysphagia, photophobia, cardiac dysrhythmias, and seizures. Other symptoms include anxiety, irritability, de-pression, and even delirium. ECG changes and hypotension also may occur.

 

Assessment and Diagnostic Findings

 

A positive Trousseau’s sign or a positive Chvostek’s sign suggests latent tetany. Trousseau’s sign is positive when carpopedal spasm is induced by occluding the blood flow to the arm for 3 minutes with a blood pressure cuff. Chvostek’s sign is positive when a sharp tapping over the facial nerve just in front of the parotid gland and anterior to the ear causes spasm or twitching of the mouth, nose, and eye.

 

The diagnosis of hypoparathyroidism often is difficult because of the vague symptoms, such as aches and pains. Therefore, lab-oratory studies are especially helpful. Tetany develops at serum calcium levels of 5 to 6 mg/dL (1.2 to 1.5 mmol/L) or lower. Serum phosphate levels are increased, and x-rays of bone show in-creased density. Calcification is detected on x-rays of the sub-cutaneous or paraspinal basal ganglia of the brain.

 

Medical Management

 

The goal of therapy is to raise the serum calcium level to 9 to 10 mg/dL (2.2 to 2.5 mmol/L) and to eliminate the symptoms of hypoparathyroidism and hypocalcemia. When hypocalcemia and tetany occur after a thyroidectomy, the immediate treat-ment is to administer calcium gluconate intravenously. If this does not decrease neuromuscular irritability and seizure activ-ity immediately, sedative agents such as pentobarbital may be administered.

 

Parenteral parathormone can be administered to treat acute hypoparathyroidism with tetany. The high incidence of allergic re-actions to injections of parathormone, however, limits its use to acute episodes of hypocalcemia. The patient receiving parathor-mone is monitored closely for allergic reactions and changes in serum calcium levels.

 

Because of neuromuscular irritability, the patient with hypocalcemia and tetany requires an environment that is free ofnoise, drafts, bright lights, or sudden movement. Tracheostomy or mechanical ventilation may become necessary, along with bronchodilating medications, if the patient develops respiratory distress.

Therapy for the patient with chronic hypoparathyroidism is determined after serum calcium levels are obtained. A diet high in calcium and low in phosphorus is prescribed. Although milk, milk products, and egg yolk are high in calcium, they are restricted because they also contain high levels of phosphorus. Spinach also is avoided because it contains oxalate, which would form insolu-ble calcium substances. Oral tablets of calcium salts, such as cal-cium gluconate, may be used to supplement the diet. Aluminum hydroxide gel or aluminum carbonate (Gelusil, Amphojel) also is administered after meals to bind phosphate and promote its excretion through the gastrointestinal tract.

 

Variable dosages of a vitamin D preparation—dihydrotachys-terol (AT 10 or Hytakerol), ergocalciferol (vitamin D), cholecal-ciferol (vitamin D)—are usually required and enhance calcium absorption from the gastrointestinal tract.

Nursing Management

Nursing management of the patient with possible acute hypo-parathyroidism includes the following:

 

·       Care of postoperative patients having thyroidectomy, para-thyroidectomy, and radical neck dissection is directed toward detecting early signs of hypocalcemia and anticipat-ing signs of tetany, seizures, and respiratory difficulties.

 

·      Calcium gluconate is kept at the bedside, with equipment necessary for intravenous administration. If the patient has a cardiac disorder, is subject to dysrhythmias, or is receiv-ing digitalis, calcium gluconate is administered slowly and cautiously.

 

·       Calcium and digitalis increase systolic contraction and also potentiate each other; this may produce potentially fatal dysrhythmias. Consequently, the cardiac patient requires continuous cardiac monitoring and careful assessment.

 

An important aspect of nursing care is teaching about med-ications and diet therapy. The patient needs to know the reason for high calcium and low phosphate intake and the symptoms of hypocalcemia and hypercalcemia; he or she should know to contact the physician immediately if these symptoms occur (Chart 42-8).


 

Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail


Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.